JOURNAL ARTICLE

Incidence of liver toxicity associated with the use of flutamide in prostate cancer patients

J L Gomez, A Dupont, L Cusan, M Tremblay, R Suburu, M Lemay, F Labrie
American Journal of Medicine 1992, 92 (5): 465-70
1349790

PURPOSE: The incidence of flutamide-related liver toxicity was studied in 1,091 consecutive patients treated for stage C or D prostate cancer with the antiandrogen flutamide and the luteinizing hormone-releasing factor (LHRH) agonist [D-Trp6, des-Gly-NH2(10)] LHRH ethylamide.

PATIENTS AND METHODS: Liver function tests, namely measurement of serum aspartate amino-transferase (AST) and alanine aminotransferase (ALT), total bilirubin, alkaline phosphatase, gamma-glutamyl transpeptidase (gamma-GT), and prothrombin and thromboplastin times, were performed at 4, 8, and 12 weeks and every 3 months thereafter. Clinical signs and symptoms of liver dysfunction were also sought. The causal link between the antiandrogen used and liver injury was assessed on the basis of the temporal relationship with the use of the drug in the absence of other possible causes and, in two patients, through rechallenge of the putative causative drug after a period of normalization of liver function.

RESULTS: An increase in AST and ALT at fourfold or more above upper normal limits was observed in only four patients (0.36%). Total serum bilirubin and alkaline phosphatase were elevated in only one patient at 126 mmol/L and 640 IU/L, respectively. Among the four patients, only two developed clinical manifestations of liver disease (0.18%). Biopsy was performed in one patient, and the histopathologic findings showed a mixed pattern of cytotoxic and cholestatic changes. All clinical and biologic manifestations of liver toxicity rapidly disappeared upon discontinuation of flutamide alone. No sequelae were observed in the long-term follow-up at 18, 22, 31, and 62 months. The 1,087 remaining patients experienced no or mild (less than fourfold upper normal limit) and transient elevation in aminotransferase serum levels during the first 6 months of treatment, with normalization at later time intervals.

CONCLUSION: Despite the fact that the cases reported so far, along with our large series, indicate that the incidence of flutamide-induced liver toxicity is very low, we recommend serial blood aminotransferase measurements at 2 and 4 weeks of treatment in order to detect early signs of possible flutamide-induced hepatic injury, thus avoiding the low potential risk of clinically significant liver toxicity.

Full Text Links

Find Full Text Links for this Article

Discussion

You are not logged in. Sign Up or Log In to join the discussion.

Trending Papers

Remove bar
Read by QxMD icon Read
1349790
×

Save your favorite articles in one place with a free QxMD account.

×

Search Tips

Use Boolean operators: AND/OR

diabetic AND foot
diabetes OR diabetic

Exclude a word using the 'minus' sign

Virchow -triad

Use Parentheses

water AND (cup OR glass)

Add an asterisk (*) at end of a word to include word stems

Neuro* will search for Neurology, Neuroscientist, Neurological, and so on

Use quotes to search for an exact phrase

"primary prevention of cancer"
(heart or cardiac or cardio*) AND arrest -"American Heart Association"